Thunderstorm Wind, Phillips
- When
- August 16, 2:10 AM CST
- Where
- Phillips County, Phillipsburg Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.730, -99.320
m. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the early morning hours on this Wednesday, a strong to marginally-severe squall line tracked across this six-county North Central Kansas area, first entering Phillips and Rooks counties between 2:30-3:30 a.m. CDT and eventually exiting Jewell and Mitchell counties between 5-6 a.m. CDT. Although there were no known, ground-truth reports of wind damage, several automated airport and mesonet sensors recorded wind gusts in the 50-65 MPH range, and even a 67 MPH gust at the Phillipsburg airport. Other severe-criteria gusts included measured 62 MPH in rural northeastern Smith County and estimated 60 MPH east of Phillipsburg. Rainfall-wise, most of the area received a much-needed 0.50-1.50 during the night.
This organized linear convective system evolved/intensified from weaker convection that flared up hours earlier in the KS/CO/NE border area. In the mid-upper levels, several small-scale disturbances were passing through the region, downstream of a primary trough axis advancing out of the Central Rockies. Aiding convection intensifcation/longevity was the presence of a 30-35 knot, southerly low-level jet evident at 850 millibars. Around the time the squall line entered North Central Kansas, mesoscale analysis indicated most-unstable CAPE around 1000 J/kg and effective deep-layer wind shear around 30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 15, 11:13 PM CST, 2 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 1213 AM CDT Wed Aug 16 2017 .SHORT TERM...(This evening through Wednesday) Issued at 326 PM CDT Tue Aug 15 2017 This has been a tricky forecast today. The mesoscale features will impact thunderstorm evolution tonight. An outflow boundary kicked out from thunderstorms overnight pushed south and reinforced the boundary near the KS/NE border. Due to this, the boundary was slower to retreat back to the north this afternoon. Around 3pm the boundary has pushed north of Kearney and Grand Island, NE. The short-term high-resolutions have struggled to grasp the slow down of the boundary retreating back to the north and how this will impact later convective evolution. The convection that has developed just west of the area early this afternoon is expected to stay just out of the forecast area. The trend this afternoon with the HRRR and the 12z NAMnest is that convection will develop along the main front further west and be slower to reach central/south central Nebraska. Do not have a clear idea of how this mesoscale boundary will impact thunderstorm development, but am not surprised as of 3pm that some activity has developed along it. All of this being said, am still expecting the main front to push eastward as the upper low lifts out and for this to be the main focus for widespread convection into the evening and overnight hours. Did slow down the eastward progression of the precipitation some this evening into the overnight hours. As has already occurred, any of this activity this afternoon and evening could be strong to severe with ample instability and marginal shear. Large hail and some damaging wind gusts are possible. Additionally heavy rainfall could cause flooding. Have opted not to issue a Flash Flood watch as I do not feel that widespread flooding will occur. That is not to say that some areas will not see a flood or flash flood warning with this activity, especially if it trains over the same area. Only a couple of areas have antecedent conditions that would result in a quick issuance of a warning if heavy storms overrun the same areas as storms over the weekend. Currently expecting the main MCS to move into eastern Nebraska/Kansas by the Wednesday morning hours. The upper disturbance will not exit across the Central Plains until Wednesday afternoon/evening and this disturbance will provide the upper support for the chance for thunderstorms during the day Wednesday. Instability is 1000-1500 J/kg, with 30 kts shear. Some of these storms could be strong to marginally severe. .LONG TERM...(Wednesday night through Tuesday) Issued at 326 PM CDT Tue Aug 15 2017 After this upper trough exits Wednesday night, Thursday looks dry with highs in the 80s. This is an active period though, and the dry period will not remain for long. A few upper waves will move across the area through the weekend bringing additional rain chances. These chances do not look to be as widespread as what is expected today, but none-the-less a chance for precipitation. The upper flow becomes more zonal to slightly southwesterly with some weak ridging for the start of the work week. Temperatures are generally warmer than we have seen for some time, but still only near to slightly above normal for mid-August. Scattered precipitation chances continue through Tuesday. See more details on Monday below in the Eclipse section. .ECLIPSE... Total Solar Eclipse Monday August 21st around 1pm CDT As Monday draws closer the forecast guidance is coming into slightly better agreement, but confidence is still not overly high on how the forecast for Monday will evolve. The GFS/ECMWF are in fairly good agreement with a frontal boundary moving into the area overnight Sunday into Monday from a passing upper wave moving across the Northern Plains. They show this boundary stalling out and being a potential focus for precipitation potential later in the day Monday. With this, confidence on a cloud forecast is low, but there could be at least some higher clouds around during the day. Continue to watch this forecast as the time period nears. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1209 AM CDT Wed Aug 16 2017 Thunderstorms will continue across the KGRI terminal for a few hours yet, and another line of thunderstorms will move into the KEAR terminal in the next couple of hours. Some thunderstorms will remain in the area through much of the day, before moving out this afternoon and evening. && .CLIMATE... Issued at 326 PM CDT Tue Aug 15 2017 .Grand Island falls 1 DAY SHORT of tying the record for "Consecutive July-August days without exceeding 85 degrees".. A warm front lifting north this afternoon allowed Grand Island airport to exceed 85 degrees for the first time since July 25th, thus ending a 20-day streak of high temperatures 85 degrees-or- cooler which lasted from July 26th-Aug. 14th. Because both July-Aug are the warmest two months of the calendar year on average, with normal/average highs ranging mainly 84-88 degrees, this streak was actually quite noteworthy despite falling just short of the record. Details of the current records for Grand Island follow: * Top-4 Longest July-August streaks without exceeding 85 degrees * - Grand Island (records include 121 years): 21 days...Aug. 11-31, 1964 20 days...July 26-Aug. 14, 2017 (ENDED TODAY) 18 days...July 11-28, 1993 16 days...July 8-23, 1992 && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...JCB CLIMATE...Pfannkuch
Hazardous Weather Outlook National Weather Service Hastings NE 1227 AM CDT Wed Aug 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1227 AM CDT Wed Aug 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Strong thunderstorms are expected to continue through the night. The strongest storms could have small hail and wind gusts to around 50 mph. Heavy rain is possible which may cause flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances persist early Wednesday and again Wednesday afternoon as a upper disturbance moves across the area. Outside of Wednesday there are multiple chances for precipitation through the weekend and into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
1241 AM CDT WED AUG 16 2017
NEZ060-072-082-160645-
Dawson NE-Gosper NE-Furnas NE-
1241 AM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR GOSPER...DAWSON AND FURNAS
COUNTIES UNTIL 145 AM CDT...
At 1241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Callaway to 13 miles west
of Oconto to near Gothenburg to near Moorefield to Indianola.
Movement was east at 30 mph.
Wind gusts of 40 to 50 mph and some isolated pockets of pea sized
hail will be possible with these storms.
Locations impacted include...
Lexington, Cozad, Gothenburg, Cambridge, Arapahoe, Oxford, Bertrand,
Elwood, Beaver City, Overton, Sumner, Holbrook, Edison, Eddyville,
Wilsonville, Smithfield, Hendley, Hollinger, Willow Island and
Johnson Lake.
This includes Interstate 80 between mile markers 208 and 244.
LAT...LON 4100 10023 4105 10017 4105 9944 4097 9944
4076 9951 4068 9964 4000 9963 4000 10019
4035 10020 4035 10010 4044 10009 4044 9998
4070 9998 4070 10022
TIME...MOT...LOC 0541Z 287DEG 25KT 4139 10001 4111 10002 4089 10026
4066 10041 4021 10041
RossiSpecial Weather Statement
National Weather Service Hastings NE
139 AM CDT WED AUG 16 2017
NEZ060-061-072-073-082-083-160745-
Buffalo NE-Phelps NE-Harlan NE-Dawson NE-Gosper NE-Furnas NE-
139 AM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...GOSPER...BUFFALO...
EASTERN DAWSON...FURNAS AND WESTERN HARLAN COUNTIES UNTIL 245 AM
CDT...
At 138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sumner to Overton to near Johnson Lake to
10 miles north of Holbrook to 6 miles northwest of Hendley to 6 miles
south of Wilsonville. Movement was east at 30 mph.
Winds of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Holdrege, Ravenna, Arapahoe, Elm Creek, Oxford, Bertrand, Elwood,
Beaver City, Overton, Odessa, Orleans, Loomis, Pleasanton, Amherst,
Sumner, Holbrook, Stamford, Riverdale, Miller and Edison.
This includes Interstate 80 between mile markers 242 and 268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4017 10014 4035 10014 4035 10010 4044 10009
4044 9998 4056 9998 4064 9988 4073 9962
4105 9955 4105 9891 4085 9895 4071 9914
4054 9928 4001 9940 4000 10019
TIME...MOT...LOC 0638Z 255DEG 26KT 4103 9946 4075 9953 4066 9979 4046
10004 4020 10005 4002 10011
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
149 AM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM FLASH FLOOD 1 ENE AURORA 40.87N 97.98W
08/16/2017 HAMILTON NE LAW ENFORCEMENT
STREETS IN AURORA ARE FLOODING. HIGHWAY 34 A
MILE EAST OF AURORA HAS WATER OVER THE ROAD.
EGRESS WINDOWS IN TOWN ARE GIVING WAY.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
152 AM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 AM TSTM WND GST CAMBRIDGE 40.28N 100.16W
08/16/2017 E60 MPH FURNAS NE STORM CHASER
WINDS ONGOING AT TIME OF CALL.
&&Special Weather Statement
National Weather Service Hastings NE
233 AM CDT WED AUG 16 2017
NEZ039-040-046-047-061-062-073>075-160830-
Buffalo NE-Adams NE-Valley NE-Howard NE-Hall NE-Phelps NE-Greeley NE-
Kearney NE-Sherman NE-
233 AM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR GREELEY...NORTHERN PHELPS...
NORTHWESTERN ADAMS...NORTHERN KEARNEY...VALLEY...BUFFALO...SHERMAN...
HOWARD AND HALL COUNTIES UNTIL 330 AM CDT...
At 232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ericson to 6 miles southwest of North Loup
to near Ravenna to near Riverdale to near Axtell. Movement was east
at 25 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Grand Island, Kearney, Ord, Greeley, St. Paul, Gibbon, Ravenna, Wood
River, Shelton, Loup City, Elm Creek, Kenesaw, Cairo, Alda, Odessa,
Spalding, Pleasanton, Scotia, Arcadia and Dannebrog.
This includes Interstate 80 between mile markers 255 and 311.
LAT...LON 4127 9828 4104 9832 4069 9843 4056 9857
4055 9955 4068 9945 4067 9942 4070 9943
4083 9933 4105 9926 4105 9921 4122 9921
4174 9904 4174 9829
TIME...MOT...LOC 0732Z 276DEG 21KT 4184 9872 4141 9883 4108 9890 4079
9906 4056 9917
RossiPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
304 AM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM FLASH FLOOD OSCEOLA 41.18N 97.55W
08/16/2017 POLK NE LAW ENFORCEMENT
STREET FLOODING IN OSCEOLA. SOME COUNTY
ROADS AROUND OSCEOLA ARE UNDER WATER. A
COUPLE LOCATIONS ALONG HIGHWAY 92 ALSO HAVE
WATER OVER THE ROADS.
&&The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 08:09 UTC.
4 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be near 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720251, 720252, 720253, 720263.